April 22, 2022

Can a Person Survive a Fentanyl Overdose?

Fentanyl Overdose Facts

Fentanyl is a potent synthetic (manufactured) opioid drug prescribed by doctors under brand names such as Actiq, Duragesic, and Sublimaze, as a painkiller for people who have chronic pain, cancer, and other serious medical issues. It works by binding to the opioid receptors in the brain that control pain and emotions. This drug helps relieve severe pain and may produce a sensation of euphoria.

Fentanyl drug abuse may look like taking a higher dose than prescribed by your doctor, using Fentanyl in ways not prescribed like snorting or injecting it or scraping the gel out of patches to ingest, snort, or smoke, and combining Fentanyl with other drugs or alcohol.

Facts about fentanyl overdose:

  • Overdoses involving the illicit drug fentanyl can lead to brain damage, cognitive defects, coma, and death if not treated immediately
  • Fentanyl is approximately 80 to 100 times more potent than morphine and 100 times more potent than heroin
  • A lethal dose of Fentanyl is as tiny as 0.25 milligrams
  • Fentanyl drug abuse depresses the nervous system and respiratory function, slowing breathing and heart rate to dangerous levels
  • Fentanyl can be absorbed through the skin and is lethal in small doses, so handling the drug is extremely dangerous due to the risk of synthetic opioid overdose
  • You can overdose by using another person’s prescriptions opioids, as each person’s body reacts differently to Fentanyl
  • You never know for certain what you are buying when you purchase illegal drugs like Fentanyl on the street, and there may be other additives that can cause permanent damage to your body due to drug abuse, even if you do not overdose
  • You cannot see, smell, or taste Fentanyl, and it is a common additive to many street drugs, including counterfeit pills, putting users at risk of accidental drug overdose deaths when they buy or take random pills
  • In 2015, due to the national drug opioid epidemic, there were over 33,000 American overdose deaths involving synthetic opioids, with Fentanyl as the leading cause of death, with the overdose death rate at over 150 people per day
  • Even fentanyl test strips can miss potent fentanyl analog drugs like carfentanil
  • The body’s tolerance to the pleasurable effects of Fentanyl usually grows faster than the body’s tolerance to the deadly effects of the drug, meaning the more you take over time, the more likely an opioid overdose becomes
  • You are much more likely to overdose on Fentanyl if you take a break or cut back for a period and then start using again, as the body’s tolerance will be much lower, and the drug will overwhelm your system

Click here to call Muse Addiction Center today. Our staff is available 24/7 to provide answers and begin the admissions process. Call (800) 426-1818.

 Signs of a Fentanyl Overdose

If you are around people using Fentanyl or other opioid drugs, some signs of a fentanyl overdose to look out for are:

  • “Nodding out” or extreme sleepiness
  • Loud snoring or gurgling noises
  • Dizziness and confusion
  • Weak muscles or limp body
  • Inability to speak
  • Pinpoint constricted pupils
  • Breathing shallowly, or not breathing at all
  • Weak or no pulse, low blood pressure
  • Pale and clammy face
  • A lighter-skinned person may have blue or purple lips and fingertips/nails, and a darker-skinned person may have the inside of their lips turn blue or purple
  • Unresponsive and can’t be woken up, even with shouting or a painful sternum rub

What Happens During a Fentanyl Overdose?

Fentanyl is a drug that acts on the respiratory system and the nervous system, along with the opioid receptors in the brain. This means that it causes so much relaxation in the body that it causes your breathing and heart rate to slow down so much that it becomes dangerous to your health. Your brain and body do not receive enough oxygen (a condition known as hypoxia), leading to coma, permanent brain damage, and death if not treated immediately.

Even if naloxone is administered, permanent injury, cognitive impairment, and other health issues can occur. Fentanyl is often mixed into other drugs without the user knowing, so even if you have not knowingly been taking Fentanyl, it is essential to call 911 and ask for an ambulance immediately if you suspect an overdose.

Along with Fentanyl, Ambien is a highly addictive prescribed drug. Learn about stopping the use the drug here:

https://musetreatment.com/blog/how-quit-ambien-avoid-withdrawal/

Need Zolpidem for Z’s? How to Quit Ambien and Avoid Ambien Withdrawal

What to Do If Someone Is Overdosing on Fentanyl

Because Fentanyl is often used in other drugs as a filler to increase drug manufacturer profits, you may not know that someone has taken Fentanyl. 

If you suspect someone is overdosing on Fentanyl:

  1. Call 911. The most important thing to do is call for help, explain that the victim is not breathing, and give your exact location.
  2. Try to wake the person up. Shout their name, pinch them, or do a sternum rub to try and wake them up.
  3. Administer naloxone. Naloxone is an opioid agonist that can block opioid effects for 30 to 90 minutes, restoring breathing. It may take multiple doses to restore breathing to a person overdosing on Fentanyl. You may need to inject it into a large muscle (thigh is best) or spray the medication into the sinuses.
  4. Provide rescue breathing as you wait for the naloxone to take effect. When they begin breathing on their own you can roll them into the recovery position to keep their airway clear.
  5. Stay with the person until emergency responders arrive.

If you suspect you have taken an overdose of Fentanyl and are alone, call 911 immediately and get yourself somewhere paramedics will be able to find you easily, unlocking the door or waiting outside. If you have naloxone available to you, administer it right away. Try to remain upright or lay on your side if you can; try to stay conscious as you wait for emergency assistance.

If you think that somebody is overdosing but are unsure what drugs they have taken, that is okay; you can still respond in the same way whether the situation involves Fentanyl or not. It is better to call 911 and get help than do nothing. Naloxone is a relatively harmless drug and will not do further damage if given to an unconscious person who has not taken opioids.

Calling 911 is the most important thing to save a person’s life when they are overdosing. Naloxone can help stop opioid overdoses involving Fentanyl, but it is not a magical cure. The overdose may return once the naloxone wears off if the person has taken Fentanyl or other large doses of opioids. The user may regain consciousness and immediately use more of the drug as withdrawal symptoms set in, causing another overdose. 

Other health problems may also occur, like heart issues, brain damage, or pneumonia, because of damage done by the drug. Tell the emergency responders if you know the overdose is due to prescription opioids or involves Fentanyl or any other information you may have so that they can administer the proper treatment.

How to Prevent Fentanyl Overdose

Opioid overdoses most often occur when a person: 

  • relapses after a period of abstinence
  • uses drugs alone
  • changes their drug supplier
  • mixes Fentanyl with alcohol or other drugs
  • ups the amount they are using at a time
  • switches the method of drug use (ex. Injecting instead of swallowing)

No matter how many precautions you take, any fentanyl or street drug use is not safe, and the best method of overdose prevention is to avoid using drugs altogether. Quitting opioid drugs is not easy, but through a professional medical detox program, followed by integrated inpatient rehab, intensive outpatient programs, and other rehab addiction treatments, it is possible to regain control over your life and quit using drugs for good.

Drug Rehab for Fentanyl Addiction 

Substance use treatment programs will help you detox your body and provide mental health care, physical health care by doctors and nursing staff, counseling, educational programs, therapy, dual diagnosis treatments, and relapse prevention skills. This combination of treatments will help you get to the underlying root of your addiction, address physical and mental illnesses, and gain a new perspective on life, empowering you to become the person you want to be.

At Muse Treatment Center, we offer extended outpatient aftercare. You will never be alone in your recovery; even if it has been months or years since you last accessed treatment, you can still stop into one of our treatment centers if you need to attend a group or book an appointment with a therapist or doctor.

At Muse Addiction Treatment Center, our goal is to provide a consistent, high level of support, so you can make the lasting perspective and lifestyle changes needed to stay off illicit drugs and Fentanyl for life. Contact us today at (800) 426-1818 to learn more about our medical detox program, inpatient drug rehab, and outpatient opioid rehab programs. We are here to help.

Fentanyl,Fentanyl Addiction,Overdose,
Call Now, We Can Help
Call Now Button (800) 426-1818